Oklahoma, 2004

Hail and Damaging Wind in Oklahoma, June 5, 2004

June 5, 2004 · NWS AMA · 4 events in 3 counties and zones

Severe thunderstorms moved across the Oklahoma panhandle during the afternoon and early evening hours producing high winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the Oklahoma panhandle during the afternoon and early evening hours producing high winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 1:58 AM CST, 12 hours 27 minutes earlier.

Area forecast discussion, Jun 5, 1:58 AM CST, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
258 AM CDT SAT JUN 5 2004

.DISCUSSION...
ATTM...A FEW STORMS CONTINUE ACROSS THE SOUTH CENTRAL TX PANHANDLE
AND LIGHTER SHOWERS ACROSS THE OK AND NE TX PANHANDLE. BY SUNRISE
RAIN SHOULD HAVE ENDED ACROSS THE FORECAST AREA. LOOKS LIKE ANOTHER
ROUND OF STORMS TONIGHT. ONCE AGAIN EXPECT DEVELOPMENT ACROSS THE
HIGHER TERRAIN OF NE NM AND SE CO DURING THE AFTERNOON. THESE STORMS
WILL MOVE SOUTHEAST AND WILL LIKELY STRENGTHEN AND BECOME MORE
WIDESPREAD ACROSS MUCH OF THE AREA DURING THE EVENING HRS AS THEY
INTERACT WITH HIGH CAPES...HIGH DEWPOINTS...AND A WEAK FRONT OR
SURFACE BOUNDARY IN THE AREA.

WE MAY GET ONE MORE ROUND ON SUNDAY NIGHT...BEFORE UPPER FLOW
WEAKENS AND BEGINS TO TRANSITION TO A MORE SWLY FLOW BY MID WEEK.
AS THE LARGE UPPER TROF APPROACHES THE AREA LATE IN THE WEEK...A
FEW ISOLATED STORMS COULD AFFECT PRIMARLY WESTERN ZONES. HOWEVER...
NOT ENOUGH CONFIDENCE AT THIS TIME TO MENTION POPS IN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     90  62  88  62 /  20  30  20  20
BEAVER       89  64  86  66 /  30  40  20  20
BOISE CITY   88  59  87  58 /  30  30  20  20
BORGER       92  64  90  66 /  30  40  20  20
BOYS RANCH   96  63  88  63 /  30  30  20  20
CANYON       92  62  89  62 /  20  30  20  20
CLARENDON    94  66  90  66 /  20  30  20  20
DALHART      92  61  88  59 /  30  30  20  20
GUYMON       90  61  87  64 /  30  40  20  20
HEREFORD     94  62  89  61 /  20  30  20  20
LIPSCOMB     90  67  85  67 /  30  40  20  20
PAMPA        91  63  90  65 /  20  40  20  20
SHAMROCK     91  67  90  67 /  20  40  20  20
WELLINGTON   91  67  92  68 /  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/09
Hazardous weather outlook, Jun 5, 12:00 PM CST, 2 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 5 2004

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS OF
SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO AS ANOTHER UPPER LEVEL
LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN HIGH PLAINS. THESE
STORMS ARE FORECAST TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT ALONG WITH THE
UPPER LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
EVENING. ANY STORMS THAT FORM ARE NOT EXPECTED TO REACH SEVERE
LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

In the hours before

Special weather statement, Jun 5, 1:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SAT JUN 5 2004

OKZ001-052100-
CIMARRON-
250 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS MOVING INTO CIMARRON COUNTY...

STRONG THUNDERSTORMS MOVING OUT OF SOUTHEAST COLORADO WILL CONTINUE
MOVING SOUTHEAST AT 25 MPH ACROSS CIMARRON COUNTY IN THE OKLAHOMA
PANHANDLE THROUGH 4 PM. KEYES AND BOISE CITY WILL LIKELY BE
AFFECTED. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
AROUND 45 MPH...HAIL UP TO ONE HALF OF AN INCH IN DIAMETER...
DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

ANDRADE

The radar

The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
June 5, 2:25 PM CST
Where
Cimarron County, Boise City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -102.517

Thunderstorm Wind, Cimarron

When
June 5, 2:50 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

Hail, Beaver

When
June 5, 5:00 PM CST
Where
Beaver County, Knowles
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.867, -100.183

Hail, Texas

When
June 5, 5:16 PM CST
Where
Texas County, Tyrone
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.950, -101.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410097, 5410098, 5410099, 5410100.